Statistics from Altmetric.com
We present the case of a 49 year old man who had suffered histologically confirmed ulcerative colitis (UC) since 1998. He had been asymptomatic for four years when in August 2002 an acute relapse developed. Colonoscopy and histology of a superficial bowel specimen showed clear signs of active UC with no signs of malignancy. Despite adequate therapy he failed to improve and was referred for restorative proctocolectomy because of steroid dependency and end stage colon. By the time of his referral, violaceous reddish-brown nodules had developed on his extremities. Skin biopsy showed spindle cells and vascular slits. Histological diagnosis was Kaposi’s sarcoma (KS) of the skin. He underwent a restorative proctocolectomy with ileostomy in March 2003. The pathological examination of the colon showed features of UC and surprisingly, characteristic signs of KS also. Human immunodeficiency virus (HIV) tests were negative. Human herpesvirus-8 (HHV-8) DNA was detected in native samples from affected skin but not in peripheral blood or the large intestine. The patient recovered rapidly after operation. Steroid therapy was gradually withdrawn. Cutaneous lesions regressed completely with hyperpigmentation, and no new lesions were observed, despite receiving no treatment (fig 1).
There are four clinical variants of KS: classic, endemic, acquired immunodeficiency syndrome (AIDS) associated, and iatrogenic.1 Excessive use of immunosuppressive drugs in the second part of the 20th century has been associated with a higher prevalence of iatrogenic KS.2 Start of the disease, after administration of the triggering drug in previously reported studies, ranged from less than one month to more than 20 years. The dose of steroid ranged from 5 to 125 mg/day. There was no evident correlation between the development of KS and dose or duration of steroid therapy.3 Our patient had been treated with 12–125 mg methylprednisolone daily for about four months when his skin lesions appeared. Reduction or discontinuation of immunosuppressive drugs often leads to considerable improvement in KS lesions.4,5 In accordance with these data, after withdrawal of steroid therapy the skin symptoms of our patient regressed spontaneously. Visceral KS is quite frequent in AIDS patients and can affect virtually all viscera, but colonic KS is rare. These patients are often asymptomatic or have aspecific symptoms.6 As KS affects the submucosa more often, superficial bowel biopsies frequently miss it, as happened in our case. A link between HHV-8, a gamma herpesvirus, and KS was first reported more than 10 years ago.7,8 The virus was found in more than 90% of KS samples from HIV seropositive patients but it has low prevalence in healthy controls. HHV-8 DNA persists in endothelial cells and spindle cells of KS. According to the literature, the HHV-8 virus alone is not sufficient to form KS but it may be an important cofactor in the development of the disease. In our case, we detected HHV-8 genome in native samples from skin lesions but failed to do so in paraffin embedded colonic samples. The occurrence of colonic KS and UC together is rare. We found eight similar cases in the English literature (table 1).
Our patient was the fourth who was HIV negative and developed KS in association with UC. To our knowledge he was the first proven HHV-8 positive case who developed disseminated KS during immunosuppressive treatment for UC. Our treatment policy was successful. The patient, in spite of his poor condition, tolerated the surgical therapy well. After cessation of his steroid therapy KS regressed spontaneously. He remains well 35 months after surgery.
We would like to express our thank to Professor Péter Kupcsulik for revision of the manuscript.
Conflict of interest: None declared.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.